Louisiana, 2008

Hail and Damaging Winds in Louisiana, May 22, 2008

May 22, 2008 · NWS JAN · 6 events in 5 counties and zones

Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 2:04 PM CST, 48 minutes earlier.

Area forecast discussion, May 22, 2:04 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT THU MAY 22 2008

.SHORT TERM...MAIN CONCERN IS THE CONVECTION ONGOING AS I TYPE. AN
UPPER LOW WILL CONTINUE TO TRAVERSE ACROSS THE AREA AND THIS WILL
CONTINUE TO PROVIDE THE SUPPORT FOR SHRA AND TSRA. A FEW OF THESE
WILL STILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE THROUGH THE
EARLY EVENING HOURS. LAPSE RATES AND AMPLE INSTABILITY WILL STILL BE
SUFFICIENT THROUGH THE EARL EVENING AND HELP A FEW STORMS TO BECOME
SEVERE EARLY THIS EVENING. AS WE LOSE THE HEATING OF THE DAY THE
INTENSITY OF THESE STORMS WILL WANE AND THEN MOST IF NOT ALL
CONVECTION SHOULD BE DONE BY 4Z. IN ADDITION TO THE STRONG/SEVERE
POTENTIAL...HEAVY RAIN COULD BE AN ISSUE AS WELL. AMPLE MOISTURE IS
MOVING IN FROM THE SOUTH AND WITH CONVECTION EXPECTED TO CONTINUE
AND MOVE SLOWLY TO THE NORTH SOME AREAS ACROSS THE SOUTH COULD SEE A
GOOD BIT OF RAIN IN SHORT WHILE.

TOMORROW HAD BEEN LOOKING A LITTLE WET BUT LATEST RUN OF THE GFS HAS
TRENDED QUITE A BIT DOWN ON THE POPS. THE BIGGEST CHANGE I NOTICE IS
THE AMOUNT OF MOISTURE THE GFS IS SUGGESTING. PREVIOUS RUNS WERE
BRINGING PWS TO NEAR 2 AND NOW THE GFS HAS 1.3-1.6 OVER MOST OF THE
AREA WITH THE SOUTHERN ZONES APPROACHING 1.75. WITH THE AREA
ACTUALLY UNDER A BUILDING RIDGE THE MOISTURE WAS ABOUT THE ONLY
THING IN THE POSITIVE FOR CONVECTION TO BREAK OUT. NOW WITH THE
LOWER PWS IT CONTAINS MOST OF THE CONVECTION COULD REMAIN CONFINED
TO THE HWY 84 CORRIDOR. THE GFS ALSO HAD BEEN HOLDING ON TO A LITTLE
LEFT OVER LIFT FROM OUR DISTURBANCE TODAY BUT NOW THAT IS NOT THE
CASE. GUI VALUES HAVE COME DOWN IN RESPONSE TO THIS AND WITH THE NAM
PRETTY MUCH AGREEING WITH THIS SCENARIO I WILL JUST STICK CLOSE TO
THE MAV VALUES AND KEEP CONVECTION CONTAINED ACROSS THE SRN 3RD.

HEADING INTO TOMORROW NIGHT ANY CONVECTION THAT IS OUT THERE WILL
QUICKLY COME TO AN END AFTER SUNSET. THE RIDGE WILL CONTINUE TO
BUILD THROUGH THE NIGHT AND THIS SHOULD HELP KEEP THINGS QUIET INTO
THE WEEKEND.

AS FOR TEMPS...LOOK FOR THINGS TO BE ON THE WARM SIDE WITH VERY
HUMID CONDITIONS IN PLACE. HEAT COULD BECOME A LITTLE PROBLEM ACROSS
THE WEST AS HIGHS IN THE LOWER TO MAYBE THE MID 90S AND DEWPOINTS
NEAR 70 LEADING TO HEAT INDEX VALUES APPROACHING 100 DEGREES. LOWS
WILL ALSO HAVE A HARD TIME DROPPING MUCH BELOW 70 TONIGHT AND THEY
MAY STAY IN THE LOWER 70S OVER SOME AREAS SATURDAY MORNING. WITH
HEAT INDEX VALUES NEAR 100 AND LOWS ONLY EXPECTED TO GET DOWN TO
NEAR 70...THIS COULD CAUSE SOME MINOR STRESS ON PEOPLE AND OUTDOOR
PETS AS IT WILL BE A LITTLE DIFFICULT TO COOL DOWN OVERNIGHT. AS FOR
GUI I HAVE MADE NO ADJUSTMENTS TO GUI VALUES. /CAB/

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...SOME RAIN CHANCES LOOK
TO PERSIST EACH DAY ACROSS AT LEAST A PORTION OF THE FORECAST AREA
THROUGH MUCH OF THE LONG TERM. THE BETTER RAIN CHANCES LOOK TO BE
SATURDAY INTO SUNDAY AS A BACK DOOR COLD FRONT IS PROGGED TO SHIFT
ACROSS THE FORECAST AREA. THE PRESENCE OF THIS FRONT MOVING INTO AND
ACROSS THE AREA SATURDAY HAS CAUSED ME TO INCREASE POPS DURING THIS
TIME...AS ITLL ENCOUNTER THE WARM MOIST AND UNSTABLE AIRMASS
RESIDING OVER THE AREA THEN. THE BETTER POPS WILL BE ACROSS THE SOUTH
WHERE THE BETTER MOISTURE AND INSTABILITY WILL EXIST.

WE COULD SEE AN ISOLATED STRONG TO SEVERE STORM DURING THE AFTERNOON
HOURS SATURDAY...ESPECIALLY IN THE WEST AND SOUTHWEST.  ALTHOUGH
HEIGHTS LOOK TO BE RISING DURING THIS TIME...AS THE BOUNDARY DROPS
INTO THE AREA AND ENCOUNTERS THIS MOIST AND UNSTABLE AIRMASS...ONCE
DAYTIME HEATING IS FACTORED IN AS HIGHS ARE FORECASTED IN THE LOW TO
MID 90S...WE COULD SEE SOME STORMS BEGIN TO TRY AND DEVELOP OVER THE
REGION.  SINCE THERE IS SOME SLIGHT INCONSISTENCIES IN THE MODELS AS
TO WHEN EXACTLY THIS BACK DOOR FRONT WILL ACTUALLY MOVE INTO THE
AREA...ILL HOLD OFF ON MENTIONING THIS POSSIBILITY IN THE HWO.

BEHIND THE FRONT...LOOK FOR SOME DRIER AIR TO MOVE INTO THE REGION
FROM THE NORTHEAST BRINGING AN END TO THE RAIN CHANCES.  SOME
ISOLATED SHOWERS AND STORMS WILL STILL BE POSSIBLE OVER MAINLY THE
WEST CENTRAL AND SOUTHWEST PORTIONS OF THE FORECAST AREA SUNDAY...AS
THE FRONT IS EXPECTED TO HANG UP NEAR THAT AREA.

AFTER SATURDAY...NO CHANGES WILL BE MADE TO THE LONG TERM PORTION OF
THE FORECAST THIS AFTERNOON.  THE PREVIOUS LONG TERM FORECAST
DISCUSSION FOLLOWS BEGINNING WITH MONDAY. /19/

MONDAY THROUGH THURSDAY...THE UPPER RIDGE WILL BEGIN TO FLATTEN ON
MONDAY...BUT THE SURFACE RIDGE WILL BEGIN TO STRENGTHEN OVER THE
AREA TUESDAY AND ESPECIALLY ON WEDNESDAY. THE GFS/EURO INDICATE THAT
PWATS WILL FALL BELOW AN INCH OVER MOST OF THE AREA ON TUESDAY AND
WEDNESDAY. DIURNAL ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE
AREA TUESDAY...BUT EXPECT WEDNESDAY TO MAINLY BE A DRY DAY. THE GFS
INDICATES THAT ANOTHER BACKDOOR COLD FRONT MAY TRY TO PUSH INTO THE
AREA BY THURSDAY.

STUCK PRETTY CLOSE TO GUIDANCE WITH TEMPS AND POPS THROUGH THE
PERIOD AS THERE REALLY ARENT ANY TARGETS FOR IMPROVEMENT OVER
GUIDANCE IN THE EXTENDED. /15/

&&

.AVIATION...MAIN CONCERN IS THE CONVECTION. SHRA AND TSRA WILL BE
POSSIBLE ACROSS MOST OF THE AREA BUT THE MOST LIKELY SITES BEING
AFFECTED LOOK TO BE HBG/JAN/GLH. THERE COULD EVEN BE A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALL CONVECTION
SHOULD COME TO AN END AROUND 4Z AND THE REST OF THE NIGHT SHOULD BE
RELATIVELY QUIET.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  93  72  92 /  13  11   5  16
MERIDIAN      67  91  68  93 /  14  20   5  15
VICKSBURG     69  94  71  93 /  15  11   5  17
HATTIESBURG   68  91  72  93 /  34  32  16  25
NATCHEZ       68  91  71  92 /  30  16  10  25
GREENVILLE    70  92  70  94 /  15  11   4  13
GREENWOOD     69  93  71  93 /  14  11   4  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: CAB
LONG TERM: 19
Hazardous weather outlook, May 22, 1:40 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT THU MAY 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
240 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
THIS AFTERNOON...SOME OF WHICH MAY BECOME STRONG AND SEVERE. AREAS
SOUTH AND WEST OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE LOOK TO
HAVE THE GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. QUARTER
SIZED HAIL...DAMAGING WINDS AND LIGHTING WILL BE THE MAIN RISKS. MOST
ACTIVITY LOOKS TO OCCUR BETWEEN 2 AND 8 PM. AFTER 8 PM...ALL ACTIVITY
IS EXPECTED TO DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. OTHERWISE...ACTIVATION IS NOT EXPECTED
THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CAB

In the hours before

Special weather statement, May 22, 12:43 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CDT THU MAY 22 2008

LAZ016-025-MSZ047-053-221915-
TENSAS LA-CLAIBORNE MS-WARREN MS-MADISON LA-
143 PM CDT THU MAY 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES NORTHEAST OF ST. JOSEPH AT 143 PM CDT...MOVING NORTH
AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CLAIBORNE...MADISON...TENSAS AND WARREN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, May 22, 2:03 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT THU MAY 22 2008

LAZ009-222035-
EAST CARROLL LA-
303 PM CDT THU MAY 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF ALSATIA AT 303 PM
CDT...MOVING NORTH AT 27 MPH. THIS STORM WILL MOVE NORTH ACROSS
SOUTHERN AND CENTRAL PORTIONS OF EAST CARROLL PARISH BEFORE 400 PM
CDT.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO EXPECTED WITH THIS STORM.

PEOPLE IN EAST CARROLL PARISH...INCLUDING THE CITY OF TRANSYLVANIA...
SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, May 22, 2:10 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT THU MAY 22 2008

MSZ056-222050-
SMITH MS-
310 PM CDT THU MAY 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF RALEIGH AT 310 PM
CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, May 22, 2:29 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT THU MAY 22 2008

LAZ025-026-MSZ059-060-222100-
TENSAS LA-CONCORDIA LA-JEFFERSON MS-ADAMS MS-
329 PM CDT THU MAY 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF SPOKANE AT 329 PM
CDT...MOVING NORTH AT 18 MPH. THIS STORM WILL AFFECT THE WATERPROOF
AREA THROUGH 430 PM CDT.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN ADAMS...CONCORDIA...JEFFERSON AND TENSAS PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, West Carroll

When
May 22, 2:52 PM CST to 2:53 PM CST
Where
West Carroll County, 4.1 mi WSW of Kilbourne
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.977, -91.365

Thunderstorm Wind, Catahoula

When
May 22, 3:12 PM CST
Where
Catahoula County, 1.38 mi S of Parhams
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
31.450, -91.720

A few trees were blown down around Monterey.

Thunderstorm Wind, Concordia

When
May 22, 3:43 PM CST
Where
Concordia County, 0.6 mi NE of Spokane
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
31.706, -91.463

A few trees were blown down.

Thunderstorm Wind, Tensas

When
May 22, 4:00 PM CST
Where
Tensas County, 1.01 mi ENE of Waterproof
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
County Official
Coordinates
31.806, -91.384

Several trees and a few power lines were blown down on C Street.

Thunderstorm Wind, Franklin

When
May 22, 4:04 PM CST
Where
Franklin County, 1.5 mi SSW of Crowville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.230, -91.590

Thunderstorm Wind, Franklin

When
May 22, 4:15 PM CST to 4:17 PM CST
Where
Franklin County, 0.69 mi S of Baskin to 2.69 mi NNW of Bushes
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.260, -91.750

Several trees were blown down across the northern portion of the parish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104114, 104112, 104168, 104171, 104174, 104177.